Alert archive / New York / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 45, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Aug 5, 2005, 5:48 PM EDT for Suffolk County, New York. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2005, 5:48 PM EDT (21:48 UTC)
- Expired
- Aug 5, 2005, 6:30 PM EDT
- In force
- 42 min
- Issued by
- NWS New York, NY
- Area
- Counties, with a storm outline in the text
County Suffolk County, NY
The radar
The Brookhaven radar (KOKX), 31 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 6:20 PM EDT | TSTM WND DMG | West Islip, NY | TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 9.8 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 441 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1670 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KOKX 052148 SVROKX NYC103-052230- /O.NEW.KOKX.SV.W.0045.050805T2148Z-050805T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE UPTON NY 548 PM EDT FRI AUG 5 2005 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SUFFOLK COUNTY IN SOUTHEAST NEW YORK. * UNTIL 630 PM EDT. * AT 547 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LINDENHURST...AND MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR DEER PARK BY 555 PM EDT. NEAR BAY SHORE BY 605 PM EDT. NEAR ISLIP BY 610 PM EDT. 6 MILES SOUTH OF HAUPPAUGE BY 615 PM EDT. NEAR SAYVILLE BY 630 PM EDT. THE TOWNS OF WYANDANCH...COPIAGUE...WEST ISLIP...BAYWOOD... BRIGHTWATERS...SAGTIKOS PARKWAY...NORTH BAY SHORE...CENTRAL ISLIP... EAST ISLIP AND ISLIP TERRACE ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4082 7343 4066 7341 4075 7290 4086 7290 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 4:10 PM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, Aug 5, 4:10 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 410 PM EDT FRI AUG 5 2005 .NEAR TERM (TONIGHT)... BUSY WITH WX. ISOLATED PULSE SEVERE GOING ON THE SEA BREEZE. MOSTLY SMALL HAIL AND LOW SVR WIND GUSTS. EXPECT DIMINISHING IN ACTIVITY INTO THE EVENING. HEAT ADVISORY IS CANCELED. .SHORT TERM (SATURDAY)... APPEARS THAT FRONT WILL GET FAR ENOUGH TO THE SOUTH TONIGHT TO NOT HAVE TO INCLUDE ANY PCPN ON SATURDAY. CLOUDS CLEAR FORM NORTH TO SOUTH. USED MAV/MET MIX FOR TEMPS. .LONG TERM (00Z SUN THROUGH FRI)... QUIET START TO THE LONG TERM AS SFC HI PRES OVER REGION FOR SUN. HOWEVER...SOME QUESTIONS AND CHANGES BEGIN TO POP UP STARTING ON MON. BOTH GFS AND NAM BRINGING QPF TOWARD AREA ON MON. UPPER LOW/DISTURBANCE MOVES INLAND FROM GULF OF MEX AS GRADUALLY WORKS ITS WAY N. HAVE DOWNPLAYED THIS FOR THE TIME BEING AS NOT TOTALLY CERTAIN JUST HOW FAR N THIS MOISTURE WILL GET AS IT RUNS INTO DECENT ZONAL FLOW IN MID/UPPER LEVELS FURTHER N. MAY END UP WITH ISOLATED/SCT TS AT SOME POINT...BUT FAR ENOUGH OUT TO WAIT AND SEE FOR NOW. AS SFC HIGH SLIDES OFF COAST...RETURN FLOW MEANS GRADUAL RETURN TO THE WARM AND MUGGIES AGAIN (ACTUALLY STARTS MON). HAVE LEFT PRECIP OUT OF TUE...BUT WED-THU WILL RUN WITH THE TYPICAL SUMMERTIME ISOLD-SCT TS FOR THE AFTERNOON/EVENING HOURS. COLD FRONT DROPPING DOWN LATE IN WEEK MAY PRESENT A BETTER CHANCE FOR ORGANIZED CONVECTION...AND WILL ADD CHC SHRA/TS TO FRI (NO RESTRICTION TO TIMING JUST YET). .AVIATION... SCATTERED CONVECTION INTO THE EVENING AND THEN VFR. OUTFLOW BOUNDARY WITH COLD FRONT FROM CT INTO NW NJ WILL BE FOCUS OF REST OF THE EVENING FOR CONVECTIVE ACTIVITY. OTHER THAN CELL MOVING OVER LI SOUND AT 20Z...DO NOT EXPECT MUCH NEW PRE FRONTAL ACTIVITY. THINKING IS THAT CONVECTION WILL SLOWLY SAG SOUTH AND START TO WEAKEN TOWARD SUNSET. && .MARINE... COLD FRONT WILL BE PASSING THROUGH THE AREA LATE THIS AFTERNOON INTO EARLY EVENING...ACCOMPANIED BY SCATTERED SHOWERS AND THUNDERSTORMS. THESE THUNDERSTORMS HAVE WILL HAVE THE POTENTIAL TO GENERATE LOCALLY HIGHER SEAS AND WINDS...HOWEVER SEAS SHOULD REMAIN JUST BELOW SCA CRITERIA DURING THIS TIME. COLD FRONT SAGS SOUTH OF THE WATERS TONIGHT WITH WINDS BECOMING OFFSHORE. THEREAFTER HIGH PRESSURE BUILDS IN SATURDAY AND DRIFTS EAST ACROSS THE WATERS SUNDAY THROUGH WEDNESDAY WITH A LIGHT SOUTHERLY FLOW DEVELOPING. THIS SHOULD PROVIDE AND MAINTAIN GENERALLY TRANQUIL CONDITIONS ON THE WATERS. .HYDROLOGY... OTHER THAN LOCALIZED URBAN PONDING THIS AFTERNOON WITH 1 TO LOCALLY 2 INCHES...EXPECT IT TO BE DRY INTO NEXT WEEK. && .FIRE WEATHER...UP TO AN INCH ON PARTS OF LONG ISLAND THIS AFTERNOON...OTHERWISE VERY DRY CONDITIONS REMAIN IN PLACE ACROSS LONG ISLAND...MAINLY EASTERN SUFFOLK COUNTY. IN THE PINE BARRENS...THE LACK OF RAINFALL FOR THE MONTHS OF JUNE AND JULY HAVE LEFT US ABOUT 4 BELOW AVERAGE FOR THOSE 60 DAYS. IF SIGNIFICANT WETTING RAINS DO NOT OCCUR FOR THE REMAINDER OF AUGUST...WE MAY BE DEALING WITH SIGNIFICANT WILDFIRE PROBLEMS. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. NJ...NONE. MARINE...NONE. && SHORT TERM...JT/BC LONG TERM...SR MARINE...MET/JC
Hazardous weather outlook, Aug 5, 3:58 AM EDT, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 358 AM EDT FRI AUG 5 2005 NYZ072>076-060857- BRONX NY-KINGS (BROOKLYN) NY-NEW YORK (MANHATTAN) NY-QUEENS NY- RICHMOND (STATEN IS.) NY- 358 AM EDT FRI AUG 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NEW YORK CITY... .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR TODAY. PLEASE SEE NYCNPWOKX FOR FURTHER DETAILS. ALSO...THERE WILL BE A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING. ISOLATED DAMAGING WIND GUSTS MAY BE ASSOCIATED WITH ANY THUNDERSTORM THAT OCCURS...AS WELL AS URBAN FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING. ANZ330-335-338-350-353-355-CTZ005>012-NJZ002>006-011-NYZ067>071- 077>081-060857- BERGEN NJ-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-NASSAU NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-ROCKLAND NY- SOUTHEAST SUFFOLK NY-SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT- SOUTHERN NEW HAVEN CT-SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY- SOUTHWEST SUFFOLK NY-UNION NJ-WESTERN PASSAIC NJ- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-NEW YORK HARBOR- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 358 AM EDT FRI AUG 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK... NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT...EXCLUDING NEW YORK CITY. THIS OUTLOOK ALSO INCLUDES THE LOCAL WATERS. .DAY ONE...TODAY AND TONIGHT HEAT INDICES WILL ONCE AGAIN HOVER AROUND THE 100 DEGREE MARK TODAY OVER LAND AREAS. ALSO...THERE WILL BE A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING. ISOLATED DAMAGING WIND GUSTS MAY BE ASSOCIATED WITH ANY THUNDERSTORM THAT OCCURS...AS WELL AS LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING.
In the hours before
Special weather statement, Aug 5, 3:07 PM EDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 307 PM EDT FRI AUG 5 2005 CTZ005-NYZ068-051945- NORTHERN FAIRFIELD-PUTNAM- 307 PM EDT FRI AUG 5 2005 ...LINE OF STRONG THUNDERSTORMS MOVING IN... AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF SHERMAN TO NEWBURGH IN ORANGE COUNTY NEW YORK...AND MOVING SOUTHEAST AT 20 MPH. THESE STORMS WILL BE... NEAR COLD SPRING BY 320 PM EDT. NEAR FARMER MILLS BY 325 PM EDT. NEAR SHERMAN BY 330 PM EDT. NEAR PATTERSON BY 335 PM EDT. NEAR CARMEL BY 340 PM EDT. NEAR MAHOPAC BY 345 PM EDT. PEOPLE IN NORTHERN FAIRFIELD AND PUTNAM COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. WINDS OF AT LEAST 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. JST
Local storm report, Aug 5, 3:20 PM EDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
320 PM EDT FRI AUG 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG 2 NNE PLAINVIEW 40.81N 73.46W
08/05/2005 NASSAU NY TRAINED SPOTTER
WINDS ESTIMATED TO NEAR 60 MPH AND PEA HAIL. MINOR ROOF
AND BUILDING DAMAGE IN THE FAIRCHILD BUSINESS PARK LIE
EXIT 46.
&&
JEFFLocal storm report, Aug 5, 3:30 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE UPTON NY
330 PM EDT FRI AUG 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG 2 NNE PLAINVIEW 40.81N 73.46W
08/05/2005 NASSAU NY TRAINED SPOTTER
WINDS ESTIMATED TO NEAR 60 MPH AND PEA HAIL. MINOR ROOF
AND BUILDING DAMAGE IN THE FAIRCHILD BUSINESS PARK LIE
EXIT 46.
0319 PM HAIL ROCKY POINT 40.95N 72.93W
08/05/2005 0.75 INCH SUFFOLK NY TRAINED SPOTTER
&&
JEFFSpecial weather statement, Aug 5, 3:40 PM EDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 340 PM EDT FRI AUG 5 2005 NJZ002>004-NYZ067-069-052100- BERGEN-EASTERN PASSAIC-ORANGE-ROCKLAND-WESTERN PASSAIC- 340 PM EDT FRI AUG 5 2005 ...STRONG THUNDERSTORMS FOR BERGEN...ORANGE...PASSAIC AND ROCKLAND COUNTIES... AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WEST POINT TO FRANKLIN...OR ALONG A LINE EXTENDING FROM WEST POINT TO 12 MILES WEST OF WEST MILFORD...AND MOVING SOUTH AT 10 MPH. THESE STORMS WILL BE... NEAR BROWNS BY 345 PM EDT. NEAR HEWITT BY 355 PM EDT. NEAR UTTERTOWN BY 400 PM EDT. NEAR WEST MILFORD BY 405 PM EDT. NEAR SLOATSBURG BY 410 PM EDT. NEAR RINGWOOD BY 415 PM EDT. PEOPLE IN NORTHERN BERGEN...PASSAIC...ROCKLAND AND SOUTHERN ORANGE COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. SMALL HAIL AND WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. JST
Local storm report, Aug 5, 3:47 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE UPTON NY
347 PM EDT FRI AUG 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG 2 NNE PLAINVIEW 40.81N 73.46W
08/05/2005 NASSAU NY TRAINED SPOTTER
WINDS ESTIMATED TO NEAR 60 MPH AND PEA HAIL. MINOR ROOF
AND BUILDING DAMAGE IN THE FAIRCHILD BUSINESS PARK LIE
EXIT 46.
0319 PM HAIL ROCKY POINT 40.95N 72.93W
08/05/2005 0.75 INCH SUFFOLK NY TRAINED SPOTTER
&&Special weather statement, Aug 5, 5:03 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 503 PM EDT FRI AUG 5 2005 CTZ009-010-052145- SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- 503 PM EDT FRI AUG 5 2005 ...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR FAIRFIELD AND NEW HAVEN COUNTIES... AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING AN AREA OF STRONG THUNDERSTORMS ALONG THE COAST OF SOUTHERN FAIRFIELD...MOVING EAST AT 25 MPH. SMALL HAIL...AND WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THIS STORM.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 2:42 PM EDT | Severe Thunderstorm Warning | OKX | Nassau, Suffolk | 48 min |
| Aug 5, 3:06 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 39 min |
| Aug 5, 3:23 PM EDT | Special Marine Warning | OKX | 37 min | |
| Aug 5, 3:38 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 52 min |
| Aug 5, 3:55 PM EDT | Special Marine Warning | OKX | 50 min | |
| Aug 5, 4:09 PM EDT | Special Marine Warning | OKX | 51 min | |
| Aug 5, 6:00 PM EDT | Special Marine Warning | OKX | 60 min |
Nearby
Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.